Georgia, 2004

Flooding in Georgia, September 16 to 18, 2004

September 16 to 18, 2004 · NWS FFC · 11 events in 11 counties and zones

Rainfall with hurricane Ivan reached 10-12 inches in parts of north Georgia, including the Atlanta metropolitan area. Most of this rain fell within a period of 24 hours or less.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.5 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Rainfall with hurricane Ivan reached 10-12 inches in parts of north Georgia, including the Atlanta metropolitan area. Most of this rain fell within a period of 24 hours or less. Record flooding was reported on many creeks and rivers in the Atlanta Metropolitan area. Peachtree Creek, Nancy Creek, and the Chattahoochee River all reached or exceeded record flood stages. Catastrophic flooding resulted. Some of the stages observed during the event include:Peachtree Creek: Crested at 22.2 feet, over 5 feet above the flood stage of 17.0 feet. The previous record high crest was 21.1 feet on March 17, 1990, considered a 100-year flood event. An estimated high water mark of 25.8 feet was observed in 1919 before a gage existed at this location.Nancy Creek: Crested at 15.26 feet, over 4 feet above the flood stage of 11.0 feet. Record high crest of 15.5 feet was observed on December 1, 1973.Chattahoochee River (Vinings): Crested at 22.60 feet, more than 8.0 feet above the flood stage of 14.0 feet. Record high crest of 23.10 feet was observed on March 7, 1990. This was the second highest crest since the Buford Dam was built.Suwanee Creek: Crested at 11.1 feet, more than 3 feet above the flood stage of 8.0 feet. Record high crest of 11.42 feet on March 17, 1990.Big Creek (Alpharetta): Crested at 11.3 feet, more than 4 feet above the flood stage of 7.0 feet. Previous record high crest of 11.29 feet on March 9, 1998.Sope Creek (Marietta): Crested at 17.47 feet, more than 5 feet above the flood stage of 12.0 feet. Previous record high crest of 15.74 feet on March 8, 1998.Other county flood reports not considered flash flooding:Barrow: Heavy rain caused flooding of several roads throughout the county. Flooding was reported in the Betts Mill, Betts Creek, and Jamestown areas. However, there were no reports of roads or bridges washed out or significant structural flooding. (Estimated Damages: $5,000)Bibb: Heavy rain caused several streams in the county to exceed bankfull through the overnight hours.Cherokee: Moderate flooding occurred along the Etowah River throughout the county, including Canton. Several businesses were flooded in Canton along the river where the river crested 6 to 7 feet above its flood stage of 16 feet on September 27'th. Numerous roads were flooded from the river flooding. (Estimated Damage: $500,000)Cobb: As a result of the Chattahoochee River reaching a record high crest of 23.1 feet, major to catastrophic flooding was reported in areas along and near the river, especially in the Vinings area. Several million dollar homes were literally surrounded on four sides by the flood waters of the Chattahoochee River. Flood waters rose up to six-feet deep on homes on Paces Ferry Drive and in the Brandy Station Subdivision. Train tracks and pastures near I-285 were also inundated by the flood waters. At Six Flags Amusement Park near I-285 in the southern portion of the county, two roller coaster rides and approximately 3000 parking spaces were submerged in flood waters. (Estimated Damages: $5,000,000)Haralson: The 911 Center reported that several roads around the county had water standing on them from several hours of heavy rainfall. At least seven roads in the county were closed because of flooding.Muscogee: The Columbus Ledger-Enquirer reported that the river flooded from heavy rain upstream and flooded portions of Rotary Park Victory Drive.Paulding: The public reported that several streams were out of their banks and several streets were flooded.Rockdale: The Rockdale Citizen reported that flooding along the Yellow River on Daniel's Bridge Road stranded several residents in their home. The road was completely flooded and impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 15, 4:35 PM EST, 8 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 4:35 PM EST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT WED SEP 15 2004

.SHORT TERM...
HURRICANE IVAN MOVING NORTH TOWARD THE CENTRAL GULF WITH EXPECTED
LANDFALL NEAR DAYBREAK.  MOISTURE SWINGING OUT AHEAD OF IVAN
SPREADING NORTH ACROSS FORECAST AREA PROVIDING LIGHT SHOWERS AND
SPRINKLES.  EXPECT MOISTURE TO CONTINUE TO DEEPEN ACROSS NORTH AND
CENTRAL GEORGIA AS IVAN MOVES NORTH INTO CENTRAL ALABAMA BY MIDDAY
THURSDAY. THEREFORE...WILL STAY WITH HIGHER POPS THROUGH THE PERIOD.

OVERALL...LOOKING AT THREE POSSIBLE IMPACTS ACROSS WESTERN AND
NORTHERN GEORGIA THROUGH FRIDAY.  EXPECT WINDS TO BEGIN TO INCREASE
THURSDAY AFTERNOON INTO THURSDAY NIGHT FROM THE SOUTHWEST WITH
SUSTAINED WINDS OF 25 TO 35 AND GUSTS TO 40 TO 50 POSSIBLE.  THIS IN
LINE WITH THE GFS SURFACE WINDS AND THE 30 METER ESTIMATES.  EXPECT
SQUALL RAIN BANDS TO HAVE BEST POTENTIAL FOR WIND GUSTS. WILL STAY
WITH HIGH WIND WATCH THROUGH FRIDAY MORNING AND WILL COORDINATE WITH
EVENING AND MIDNIGHT STAFF ON POSSIBILITY OF UPGRADING TO HIGH WIND
WARNING OR WIND ADVISORY FOR LATE THURSDAY ESPECIALLY ACROSS FAR
WEST.  MAY NOT MEET HIGH WIND CRITERIA IN MANY LOCATIONS BUT
CONSIDERING WET SOILS...TOPPLED TREES MAY BE A HAZARD ALONG WITH
POWERLINES.  IN TERMS OF RAINFALL AND FLOODING POTENTIAL...SEVERAL
MODELS INDICATING 3 TO 8 INCHES ACROSS AND AREA WEST OF A LINE FROM
MACON TO ATHENS THROUGH SATURDAY MORNING.  SOME LOCAL AMOUNTS OF 10
TO 12 INCHES WILL BE POSSIBLE IN THE NORTHEAST GA MOUNTAINS.  THE
HEAVIEST RAIN WILL FALL ACROSS NORTH GEORGIA JUST TO THE RIGHT OF
THE EXPECTED TRACK.  RAINFALL AMOUNTS GREATER THAN 6 INCHES ACROSS
NORTH GEORGIA WILL LIKELY CAUSE MINOR TO POSSIBLY MODERATE FLOODING
PROBLEMS.  THIRD IMPACT WILL BE WITH HIGH SHEAR ENVIRONMENT
POSSIBILITY OF ISOLATED WEAK TORNADOES.  GULF BEARING TROPICAL
STORMS GENERALLY ARE MORE CONDUCIVE FOR THESE WEAK TORNADOES.

.LONG TERM...
MUCH UNCERTAINTY INTO THE WEEKEND AS WHERE AND IF IVAN STALLS ACROSS
THE SOUTHERN AND CENTRAL APPALACHIANS. THIS MAY MAKE FOR ADDITIONAL
FLOOD POTENTIAL.
&&

.AVIATION...
CIGS MOSTLY AROUND OVC015 OVERNIGHT...PERHAPS GOING BLO 1 THSD FT
TOWARD DAYBREAK. MOSTLY LIGHT RAIN OVERNIGHT AND INTO TOMORROW
MORNING. DONT SEE ANY HEAVY RAIN UNTIL LATE THURSDAY MORNING INTO
AFTERNOON. LATEST NHC TRACK TAKES IT A LITTLE FURTHER WEST INTO
ALABAMA...SO AT LEAST IN THE NEXT 24 HOURS BIGGEST PROBLEM IN TERMS
OF LOW CIGS/VSBYS MAY BE ANY FEEDER BANDS THAT MOVE ACROSS THE AREA.
IN THE SHORT TERM DONT SEE ANY VSBYS BELOW 3 MILES WITH JUST LIGHT
RAIN AND A LITTLE FOG.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     69 76 70 76 / 70 90 99 80
ATHENS      68 76 68 77 / 70 90 99 80
GAINESVILLE 67 76 67 75 / 60 90 99 80
ROME        69 76 69 76 / 70 90 99 90
COLUMBUS    72 80 72 81 / 80 90 99 80
MACON       72 80 72 80 / 70 90 99 70
&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ACROSS ENTIRE FORECAST AREA THROUGH FRIDAY.
HIGH WIND WATCH ACROSS WESTERN TWO-THIRDS OF CWA THROUGH FRIDAY
MORNING.
&&

JCD
Hazardous weather outlook, Sep 15, 8:15 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 PM EDT WED SEP 15 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160708-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

915 PM EDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

...ISOLATED TORNADOES POSSIBLE WEST CENTRAL GEORGIA TOWARD
DAYBREAK...

.SYNOPSIS...
HURRICANE IVAN WILL CONTINUE TO MOVE NORTHWARD...REACHING THE
NORTHERN GULF COAST DURING THE NIGHT.

.PRIMARY HAZARD...
ISOLATED TORNADOES ARE POSSIBLE OVER WEST CENTRAL GEORGIA...MAINLY
FROM LAGRANGE SOUTH TO COLUMBUS. THE GREATEST THREAT WILL BE AFTER 4
AM.

.DISCUSSION...
THE OUTER BANDS CIRCULATING AROUND HURRICANE IVAN WILL CONTINUE TO
MOVE NORTH DURING THE NIGHT. THE LEADING BAND OF CONVECTION COULD
REACH WEST CENTRAL GEORGIA PRIOR TO DAYBREAK. DUE TO STRONG WIND
SHEARS ASSOCIATED WITH THE HURRICANE...TORNADOES COULD POSSIBLY
DEVELOP IN THE AREAS OF STRONGER CONVECTION. THIS AREA OF STRONGER
CONVECTION IS NOT EXPECTED TO REACH WEST CENTRAL GEORGIA UNTIL AFTER
4 AM. THE AREA MOST LIKELY AFFECTED WOULD BE FROM LAGRANGE SOUTH TO
COLUMBUS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
TROPICAL STORM FORCE WINDS ARE POSSIBLE OVER THE AREA THURSDAY
THROUGH FRIDAY MORNING. FLOODING RAINS ARE ALSO POSSIBLE OVER THE
AREA THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY
THROUGH TUESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Gwinnett

When
September 16, 1:20 AM EST to 12:20 PM EST
Where
Gwinnett forecast zone
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Flood, Paulding

When
September 16, 2:00 PM EST to September 17, 12:00 AM EST
Where
Paulding forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

Flood, Bibb

When
September 16, 2:00 PM EST to September 17, 12:00 AM EST
Where
Bibb forecast zone
Reported by
NEWSPAPER
Coordinates
32.807, -83.698 (the zone’s center; the record gives no point)

Flood, Haralson

When
September 16, 2:40 PM EST to September 17, 12:00 AM EST
Where
Haralson forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

Flood, Rockdale

When
September 16, 7:30 PM EST to September 17, 4:30 AM EST
Where
Rockdale forecast zone
Reported by
NEWSPAPER
Coordinates
33.654, -84.027 (the zone’s center; the record gives no point)

Flood, Barrow

When
September 16, 7:30 PM EST to September 17, 12:00 AM EST
Where
Barrow forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Flood, North Fulton

When
September 16, 8:00 PM EST to September 18, 12:00 AM EST
Where
North Fulton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Flood, Cobb

When
September 16, 8:00 PM EST to September 18, 12:00 AM EST
Where
Cobb forecast zone
Property damage
$5.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Flood, De Kalb

When
September 16, 8:00 PM EST to September 18, 12:00 AM EST
Where
De Kalb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Flood, Cherokee

When
September 16, 8:00 PM EST to September 18, 12:00 AM EST
Where
Cherokee forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Flood, Muscogee

When
September 17, 12:00 PM EST to September 18, 6:00 PM EST
Where
Muscogee forecast zone
Reported by
NEWSPAPER
Coordinates
32.510, -84.877 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424133, 5424131, 5424132, 5424126, 5424135, 5424136, 5424127, 5424128, 5424129, 5424130, 5424134.